Alert archive / Tennessee / High Wind Warnings in 2019

High Wind Warning 9, NWS Morristown, TN

April 18, 20198 counties in Tennessee

NWS Morristown, TN issued this high wind warning at Apr 18, 2019, 3:05 AM EDT for 8 counties in Tennessee. It took effect at Apr 18, 2019, 6:00 PM EDT. It was in force for 18 hr. 6 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 18, 2019, 3:05 AM EDT (07:05 UTC)
In effect from
Apr 18, 2019, 6:00 PM EDT
Expired
Apr 19, 2019, 12:00 PM EDT
In force
18 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Carter County, TN, Cocke County, TN, Greene County, TN, Johnson County, TN, Monroe County, TN, Sevier County, TN, Unicoi County, TN

The radar

The Knoxville radar (KMRX), 41 km from the middle of the area, began a volume at 07:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 12:35 AM EDTTSTM WND DMG4 Se Bullet Creek, TNAPPROXIMATELY 15-20 TREES, 18-24 INCHES IN DIAMETER, WERE EITHER UPROOTED OR SNAPPED OFF ABOUT 20 FEET OFF THE GROUND IN A LOCATION ON THE TOP OF A RIDGE.
Apr 19, 1:00 AM EDTNON-TSTM WND GST 572 Nne Happy Valley, TNLOOK ROCK NPS MESONET SITE MEASURED A 57 MPH WIND GUST FROM MOUNTAIN WAVE EVENT.
Apr 19, 1:15 AM EDTNON-TSTM WND GST 552 N Alcoa, TNASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
Apr 19, 2:00 AM EDTNON-TSTM WND GST 562 S Camp Creek, TNCAMP CREEK MESONET SITE MEASURED 56 MPH WINDS DUE TO MOUNTAIN WAVE EVENT.
Apr 19, 7:00 AM EDTNON-TSTM WND GST 813 Ese Wears Valley, TNWIND GUSTS OF 81 MPH MEASURED AT COVE MOUNTAIN DUE TO MOUNTAIN WAVE EVENT.
Apr 19, 8:31 AM EDTNON-TSTM WND GST 504 Wsw Roan Mountain, TNESTIMATED 50 MPH WIND GUST FROM MOUNTAIN WAVE EVENT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.1 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2283 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WWUS74 KMRX 180705
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
305 AM EDT Thu Apr 18 2019

...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS AND
FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS...

.Strong southerly winds will develop across the mountains later
today and continue into early Friday, and mountain wave 
enhancement of the winds will bring very windy conditions to some 
of the higher elevations and foothills.

TNZ018-041-043-045-047-072-074-087-181515-
/O.NEW.KMRX.HW.W.0009.190418T2200Z-190419T1600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
305 AM EDT Thu Apr 18 2019

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO NOON EDT
FRIDAY...

The National Weather Service in Morristown has issued a High Wind
Warning, which is in effect from 6 PM this evening to noon EDT
Friday.

* WINDS...South 25 to 35 mph with gusts up to 65 mph.

* TIMING...Late today into Friday morning.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages. 
Motorists should use caution...especially those in high profile
vehicles.

&&

$$
4 follow-up statements
156 
WWUS74 KMRX 181438
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1038 AM EDT Thu Apr 18 2019

...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS
AND FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS...

.Strong southerly winds will develop across the mountains later
today and continue into early Friday, and mountain wave
enhancement of the winds will bring very windy conditions to some
of the higher elevations and foothills.

TNZ018-041-043-045-047-072-074-087-190100-
/O.CON.KMRX.HW.W.0009.190418T2200Z-190419T1600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1038 AM EDT Thu Apr 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
NOON EDT FRIDAY...

* WINDS...South 25 to 35 mph with gusts up to 60 mph.

* TIMING...From 6 PM EDT today through Noon EDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$
367 
WWUS74 KMRX 181925
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
325 PM EDT Thu Apr 18 2019

...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS
AND FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS...

.Strong southerly winds will develop across the mountains tonight 
and continue into early Friday, and mountain wave enhancement of 
the winds will bring very windy conditions to some of the higher 
elevations and foothills.

TNZ018-041-043-045-047-072-074-087-190400-
/O.CON.KMRX.HW.W.0009.190418T2200Z-190419T1600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
325 PM EDT Thu Apr 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT FRIDAY...

* WINDS...South 25 to 40 mph with gusts up to 70 mph.

* TIMING...From 6 PM EDT today through Noon EDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$
206 
WWUS74 KMRX 190249
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
1049 PM EDT Thu Apr 18 2019

...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS
AND FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS...

.Strong southerly winds will develop across the mountains tonight
and continue into early Friday, and mountain wave enhancement of
the winds will bring very windy conditions to some of the higher
elevations and foothills.

TNZ018-041-043-045-047-072-074-087-191200-
/O.CON.KMRX.HW.W.0009.000000T0000Z-190419T1600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
1049 PM EDT Thu Apr 18 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT FRIDAY...

* WINDS...South 20 to 30 mph with gusts up to 60 mph.

* TIMING...Through Noon EDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$
536 
WWUS74 KMRX 190754
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
354 AM EDT Fri Apr 19 2019

...STRONG AND GUSTY WINDS ACROSS SOME OF THE HIGHER ELEVATIONS
AND FOOTHILLS OF THE EAST TENNESSEE MOUNTAINS...

.Strong southerly winds are occurring across the mountains 
tonight and continue into the morning, and mountain wave 
enhancement of the winds will bring very windy conditions to some 
of the higher elevations and foothills.

TNZ018-041-043-045-047-072-074-087-191600-
/O.CON.KMRX.HW.W.0009.000000T0000Z-190419T1600Z/
Johnson-Cocke Smoky Mountains-Southeast Greene-Unicoi-
Southeast Carter-Blount Smoky Mountains-Sevier Smoky Mountains-
Southeast Monroe-
Including the cities of Doeville, Mountain City, Neva, 
Shady Valley, Trade, Laurel Bloomery, Hartford, Cedar Creek, 
Erwin, Unicoi, Limestone Cove, Hampton, Cades Cove, Elkmont, 
Gatlinburg, Citico, and Coker Creek
354 AM EDT Fri Apr 19 2019

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON EDT TODAY...

* WINDS...South 20 to 30 mph with gusts up to 70 mph.

* TIMING...Through Noon EDT Friday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are possible. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph and/or
gusts of 58 mph or stronger can be expected at times.  Winds of
these magnitudes can cause property damage and power outages.
Motorists should use caution...especially those in high profile
vehicles.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Apr 18, 3:05 AM EDT, 0 minutes earlier.

Area forecast discussion, Apr 18, 3:05 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
305 AM EDT Thu Apr 18 2019

.SHORT TERM...(Today through Friday)...The mid/upper level ridge
will continue to shift east as a trough digs in to our west. This
trough will form a cutoff upper low to our west/southwest that
will then slowly progress into our area by Friday. A surface front
will move west to east through our area tonight into Friday. A
strengthening southerly low level jet will bring increasing
moisture, and showers will move in tonight and progress across all
of our area by early Friday. Low level shear will increase
significantly as the precipitation moves in, but right now it
appears that convective energy will be quite limited. Will include
the possibility of thunder, and given wind fields cannot rule out
some strong to severe storms with damaging winds the primary
threat. Will continue to mention this threat in the HWO.

The strong southerly jet (850 winds reach 50 kts or more) will also
bring the likelihood of mountain wave enhanced winds to the usual
locations in the TN mountains and foothills.  It appears that
thermal profiles will be quite favorable for at least several hours
as well overnight, so Will issue a high wind warning for these areas
for late today into Friday morning.

Relative humidity values will dip into the 30s in at least parts of
the area, especially the northern and perhaps central valley areas
and up into SW VA. This will combine with gusty winds to increase
fire danger. Will headline this in the Fire Weather Forecast.

.LONG TERM...(Friday night through Wednesday)... By Friday night
the upper level trough will likely have morphed into a cut- off
low around Middle Tennessee with the surface low expected to be
around Western Pennsylvania. Precipitation chances will definitely
be present Friday night into Saturday morning but QPF amounts
should be much lower as PWAT values drop a good bit south and west
of the upper level low. Some of the biggest weather impacts over
the weekend will be the much cooler temperatures over the weekend.
Friday night and Saturday night low temperatures are expected to
drop into the low 40's in the Valley and near or below freezing in
the higher elevations of the Southern Appalachian Mountains. With
the lingering precipitation on the backside of the low and the
sub-freezing temperatures the highest elevations may see
accumulating snowfall Friday night into Sunday morning. Confidence
is still somewhat low on snowfall amounts, but right now it looks
like snowfall should be generally confined to locations around
3,000 feet or higher. Depending on how temperatures rebound during
the daytime hours we could see a dusting up to a few of inches of
snow in these higher elevations.

Once the low finally moves off to the northeast and we get out from
under it's influence skies will clear out and temperatures will warm
back up above normal starting on Sunday afternoon. Warm weather will
continue through the remainder of the 7-day forecast.

Another low/trough will move through the mid-Atlantic around the
middle of the work week. Models are indicating that this one is a
bit less powerful, but will still bring widespread rainfall to the
region. Model differences make the timing of the system difficult at
this time, but it looks to be a decent chance of rain when it does
eventually move through.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             81  57  59  43 /  10  90  80  50
Knoxville McGhee Tyson Airport, TN  82  61  66  42 /   0  80  80  60
Oak Ridge, TN                       83  60  65  42 /  10  90  80  60
Tri Cities Airport, TN              82  57  71  43 /   0  70  70  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...High Wind Warning from 6 PM this evening to noon EDT Friday for
     Blount Smoky Mountains-Cocke Smoky Mountains-Johnson-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi.

VA...None.
&&

PW/ABM
Hazardous weather outlook, Apr 17, 3:45 PM EDT, 11 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
345 PM EDT Wed Apr 17 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-181945-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-NW Blount-Blount Smoky Mountains-North Sevier-
Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-McMinn-
Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
345 PM EDT Wed Apr 17 2019 /245 PM CDT Wed Apr 17 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Strong to severe thunderstorms could impact the southern plateau
and southeast Tennessee Thursday evening into Thursday night as a
strong cold front crosses the region. The main threat will be
damaging straight-line winds in excess of 60 mph, but an isolated
tornado cannot be ruled out. Locally heavy rainfall will
accompany the showers and thunderstorms which could lead to
localized flooding of low lying or poor drainage areas.

Windy conditions are anticipated over the far east Tennessee
Mountains and adjacent Foothills with gusts up to 60 mph possible
on Thursday into Friday.

Cold air will move in Friday night and Saturday. The cold air
will change the rain to snow across the highest elevations of the
Southern Appalachian Mountains. Some very light snow
accumulations are possible generally at or above 3000 feet.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday evening and Thursday
night.

Nearby

High Wind Warnings in Tennessee, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.